Wisconsin, 2014

Hail in Wisconsin, September 20, 2014

September 20, 2014 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed during the early morning of September 20th across western Wisconsin ahead of a warm front that was moving east across the region. Some of these storms produced large hail with penny sized near West Salem (La Crosse County) the largest reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the early morning of September 20th across western Wisconsin ahead of a warm front that was moving east across the region. Some of these storms produced large hail with penny sized near West Salem (La Crosse County) the largest reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 10:34 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 19, 10:34 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 PM CDT FRI SEP 19 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 222 PM CDT FRI SEP 19 2014

CONCERN FOCUSED ON CONVECTION/SEVERE POTENTIAL TONIGHT.

WATER VAPOR/RAP 500MB ANALYSIS SHOWING A FAIRLY VIGOROUS MID-LEVEL
TROUGH MOVING EAST ACROSS THE DAKOTAS. AT THE SURFACE...LOW PRESSURE
WAS LOCATED OVER SOUTHERN MANITOBA CANADA WITH A TRAILING TROUGH
THROUGH THE EASTERN DAKOTAS INTO CENTRAL NEB. RADAR MOSAIC SHOWING
SCATTERED SHOWERS/ISOLATED THUNDER ACROSS PORTIONS OF ND INTO
NORTHERN MN IN RESPONSE TO CORRIDOR OF 850MB MOISTURE TRANSPORT/310K
ISENTROPIC LIFT AHEAD OF THE APPROACHING TROUGH. OTHERWISE...BREEZY
SOUTH WINDS IN PLACE ACROSS THE FORECAST AREA THIS AFTERNOON WITH
MOSTLY SUNNY SKIES. TEMPERATURES WERE IN THE UPPER 60S TO THE MIDDLE
70S.

FOR TONIGHT...LOOK FOR THAT MID-LEVEL/SURFACE TROUGH TO ROTATE
SOUTHEAST ACROSS THE AREA TONIGHT. MODELS OFFERING UP VARIOUS
SOLUTIONS ON CONVECTIVE SCHEMES BASED ON FAIRLY STRONG CAP IN PLACE.
THINKING WITH INCREASING 850MB MOISTURE TRANSPORT/EVENTUAL
STEEPENING OF MID-LEVEL LAPSE RATES AND LIFT WITH THE TROUGH
PASSAGE...THIS WILL BE ENOUGH FORCING TO SEE AT LEAST A SCATTERED
BAND OF THUNDERSTORMS. THINKING THIS CONVECTION WILL INITIALLY START
OUT ELEVATED IN NATURE ABOVE THE CAP...BUT THEN CAP WEAKENS LATE
THIS EVENING INTO THE OVERNIGHT HOURS ALLOWING FOR AN UPTICK IN
THUNDERSTORM COVERAGE. STILL THINKING THERE IS A MARGINAL SEVERE
THREAT. MODEL CONSENSUS SHOWING 0-3KM MUCAPE VALUES OF 1000-200J/KG
ALONG WITH EFFECTIVE BULK SHEAR AROUND 30KT. THIS COULD PRODUCE A
FEW VIGOROUS/ROTATING UPDRAFTS CAPABLE OF LARGER HAIL PRODUCTION
AND DAMAGING WIND POTENTIAL.

LINGERING SHOWERS/THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN WI
INTO NORTHEAST IA ON SATURDAY AS THE TROUGH CONTINUES TO ROTATE
SOUTHEAST OUT OF THE AREA. FOR LATER SATURDAY AFTERNOON INTO
SATURDAY EVENING...MODELS SHOWING A FAIRLY COMPACT/VIGOROUS PV-
ANOMALY ROTATING SOUTHEAST OUT OF THE NORTHERN PLAINS IN OUR AREA.
THE BULK OF THE FORCING WITH THIS FEATURE SEEMS TO BE FOCUSED ALONG
AND NORTHEAST OF I-94. AS SUCH...WENT WITH THE LIKELIHOOD OF
SHOWERS/ISOLATED THUNDER NORTHEAST OF I-94 AND TAPERED TO LOWER-END
CHANCES ACROSS NORTHEAST IA/FAR SOUTHWEST WI. WITH THE WARMER START
TO SATURDAY...LOOK FOR HIGHS TO PERK UP INTO THE 70S TO A FEW LOWER
80S ALONG AND SOUTH OF I-90. LOOK FOR THE SHOWERS AND ISOLATED
STORMS TO TAPER OFF/MOVE EAST OF THE AREA BY MIDNIGHT SATURDAY
NIGHT WITH OVERNIGHT LOWS DIPPING INTO THE 50S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 222 PM CDT FRI SEP 19 2014

COOLER CYCLONIC FLOW ALOFT ON SUNDAY WILL PRODUCE COOLER
TEMPERATURES IN THE 60S ALONG WITH BREEZY NORTHWEST WINDS. ALSO
LOOKS LIKE THERE WILL ALSO BE ENOUGH INSTABILITY NORTHEAST OF I-94
TO PRODUCE A FEW SHOWERS.

HIGH PRESSURE BUILDS OVER THE UPPER MISSISSIPPI RIVER VALLEY REGION
SUNDAY NIGHT. CLEAR SKIES AND LIGHT/CALM WINDS WILL SET UP IDEAL
RADIATIONAL COOLING FOR AREAS OF FOG...ESPECIALLY FAVORED RIVER
VALLEY LOCATIONS AND THE SANDY/BOG COUNTRY OF CENTRAL WI. PLAN ON
LOWS IN THE LOWER 40S OVER CENTRAL WI...AND IN THE MIDDLE/UPPER 40S
ELSEWHERE ACROSS THE FORECAST AREA.

AFTER A COOL/POTENTIALLY FOGGY START...HIGH PRESSURE LOOKS TO
PROVIDE A DRY/QUIET/MOSTLY SUNNY MONDAY WITH HIGHS MIDDLE 60S TO
NEAR 70.

FOR TUESDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE TRIES TO
ESTABLISH ITSELF OVER THE CENTRAL CONUS. HOWEVER...MODELS SHOWING A
TROUGH EJECTING OUT OF THE INTERMOUNTAIN WEST INTO THE UPPER
MISSISSIPPI RIVER VALLEY BY WEDNESDAY INTO THURSDAY. BELIEVE THIS
MAY BE A BIT OVER DONE...BUT WILL GO WITH MODEL CONSENSUS AT THIS
POINT AND INCLUDE SMALL-END SHOWER/THUNDER CHANCES IN THE TUESDAY
NIGHT THROUGH THURSDAY PERIOD. AS THE TROUGH MOVES OFF TO THE
EAST...THE RIDGE RE-ESTABLISHES ITSELF ON FRIDAY FOR DRIER/WARMER
CONDITIONS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1134 PM CDT FRI SEP 19 2014

ACTIVITY HAS UPSCALED ACROSS NORTHWEST IOWA AND SOUTHERN
MINNESOTA SIMILAR TO WHAT THE MESO SCALE MODELS WERE SHOWING. AS
THE CURRENT ACTIVITY CONTINUES TO MOVE EAST...EXPECT THAT KRST
SHOULD BE IMPACTED BY SOME STORMS THROUGH ABOUT 07Z OR SO AND KLSE
THROUGH ABOUT 09Z WITH PRIMARILY MVFR CONDITIONS EXPECTED. SOME
UNCERTAINTY WHETHER ANY SHOWERS WILL LINGER/DEVELOP BEHIND THE
LINE OF STORMS. THE 20.02Z HRRR AND PREVIOUS RUNS HAVE BEEN
SHOWING GROWTH UP INTO WESTERN AND CENTRAL WISCONSIN WITH SOME
SHOWERS IMPACTING KLSE WHILE THE 20.00Z CR-NESTNAM KEEPS
EVERYTHING TO THE SOUTH. GIVEN THAT THE CURRENT ACTIVITY IS
FARTHER NORTH THAN THE CR-NESTNAM CURRENTLY INDICATES WILL HAVE
SOME LINGERING SHOWERS SIMILAR TO THE HRRR. VFR CONDITIONS SHOULD
THEN PREVAIL THROUGH SATURDAY BEHIND THE COLD FRONT WITH NORTHWEST
WINDS AND ENOUGH MIXING TO PRODUCE SOME GUSTS AT KRST. THE NEXT
SHORT WAVE TROUGH WILL RAPIDLY APPROACH FROM THE NORTHWEST
SATURDAY EVENING WITH MODERATE PV ADVECTION IN THE 500-300 MB
LAYER. THIS IS EXPECTED TO PRODUCE SOME SHOWERS AND HAVE INCLUDED
A VCSH FOR THE LAST HALF OF SATURDAY EVENING FOR BOTH SITES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
Hazardous weather outlook, Sep 19, 3:03 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
403 PM CDT FRI SEP 19 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
403 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH LIGHTNING AND
BRIEF HEAVY RAIN WILL BE THE MAIN HAZARDS. AN ISOLATED SEVERE
STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY WITH
LIGHTNING AND BRIEF HEAVY RAIN THE MAIN HAZARDS.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO THURSDAY.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, Sep 19, 10:46 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1146 PM CDT FRI SEP 19 2014

MNZ086-087-094-095-200515-
OLMSTED-FILLMORE-DODGE-MOWER-
1146 PM CDT FRI SEP 19 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OLMSTED...NORTHWESTERN
FILLMORE...SOUTHEASTERN DODGE AND NORTHEASTERN MOWER COUNTIES...

AT 1143 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF
STEWARTVILLE...OR 9 MILES SOUTH OF BYRON...MOVING EAST AT 35 MPH.

PEA SIZED HAIL WAS REPORTED IN HAYFIELD AT 1140 PM.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE... SOUTHERN
ROCHESTER...STEWARTVILLE...CHATFIELD...EYOTA...DOVER...MARION...
PLEASANT GROVE...WASHINGTON...ROCK DELL...RACINE...OSLO...
CHESTER AND SALEM CORNERS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4400 9275 4401 9214 4374 9215 4380 9275
TIME...MOT...LOC 0443Z 271DEG 32KT 4389 9265

04
Special weather statement, Sep 19, 11:24 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1224 AM CDT SAT SEP 20 2014

WIZ034-041-042-200615-
LA CROSSE-JACKSON-MONROE-
1224 AM CDT SAT SEP 20 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LA CROSSE...
SOUTHERN JACKSON AND NORTHERN MONROE COUNTIES...

AT 1223 AM CDT...A STRONG THUNDERSTORM WAS NEAR CATARACT...OR 8 MILES
NORTHWEST OF SPARTA...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPARTA...TOMAH...FORT MC COY...CATARACT...BURNS...MELROSE...
WARRENS...FOUR CORNERS AND TUNNEL CITY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4395 9105 4413 9104 4416 9043 4389 9044
TIME...MOT...LOC 0523Z 271DEG 32KT 4404 9093

04
Special weather statement, Sep 19, 11:45 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 AM CDT SAT SEP 20 2014

IAZ010-011-MNZ096-WIZ053-200630-
ALLAMAKEE-WINNESHIEK-HOUSTON-VERNON-
1245 AM CDT SAT SEP 20 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLAMAKEE...
NORTHEASTERN WINNESHIEK...SOUTHERN HOUSTON AND WESTERN VERNON
COUNTIES...

AT 1243 AM CDT...A STRONG THUNDERSTORM WAS NEAR SPRING GROVE...OR 11
MILES SOUTHWEST OF CALEDONIA...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE... SPRING GROVE...WILMINGTON...RENO AND
EITZEN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4338 9169 4353 9173 4356 9173 4373 9093
      4372 9092 4347 9084
TIME...MOT...LOC 0543Z 257DEG 36KT 4349 9161

04
Special weather statement, Sep 19, 11:59 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1259 AM CDT SAT SEP 20 2014

IAZ011-WIZ042>044-053>055-200645-
ALLAMAKEE-ADAMS-CRAWFORD-RICHLAND-JUNEAU-VERNON-MONROE-
1259 AM CDT SAT SEP 20 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ADAMS...NORTHERN
CRAWFORD...NORTHERN RICHLAND...JUNEAU...VERNON AND MONROE COUNTIES...

AT 1257 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 11 MILES NORTHEAST OF TOMAH TO NEAR NEW ALBIN...AND
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TOMAH...MAUSTON...VIROQUA...FRIENDSHIP...NEW LISBON...WESTBY...
ADAMS...ELROY...HILLSBORO...CASHTON...NECEDAH...LA FARGE...CASTLE
ROCK LAKE...DELLWOOD...PETENWELL LAKE AND LEMONWEIR.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4364 9010 4364 9031 4356 9031 4355 9022
      4335 9050 4340 9131 4412 9032 4416 8960
      4400 8960
TIME...MOT...LOC 0557Z 271DEG 31KT 4408 9030 4344 9124

04

The radar

The La Crosse radar (KARX), 10 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Crosse

When
September 20, 12:08 AM CST
Where
La Crosse County, 1.99 mi W of West Salem
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.900, -91.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540613.